Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 337, NWS Kansas City, MO

August 20, 20117 counties in Missouri; Johnson County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 20, 2011, 2:02 AM CDT for 7 counties in Missouri; Johnson County, Wyandotte County, Kansas. It was in force for 43 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2011, 2:02 AM CDT (07:02 UTC)
Expired
Aug 20, 2011, 2:45 AM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Johnson County, KS, Wyandotte County, KS, Cass County, MO, Clay County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Platte County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 45 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 2:05 AM CDTTSTM WND GST 62Kansas City Intl Arpt, MOKMCI ASOS MEASURED A 62 MPH GUST
Aug 20, 2:06 AM CDTTSTM WND DMGParkville, MOTREES DOWN ON 9 HWY AND LAKE VIEW.
Aug 20, 2:08 AM CDTTSTM WND DMG4 Ne Parkville, MOTREE ON HOUSE AT 69TH AND BERKLEY
Aug 20, 2:14 AM CDTTSTM WND DMG4 Nne Parkville, MOLIGHT POLES IN PARKING LOT OF BARRY RD HOSPITAL DOWN. TREES DOWN. POWER OUTAGES.
Aug 20, 2:17 AM CDTTSTM WND GST 60Olathe, KSMEASURED FROM IXD ASOS
Aug 20, 2:19 AM CDTTSTM WND DMGWeatherby Lake, MOTREES DOWN IN WEATHERBY LAKE AT HILLSIDE AND WAYLAND.
Aug 20, 2:21 AM CDTTSTM WND GST 58Kansas City, MOMKC ASOS MEASURED 50KT WIND GUST
Aug 20, 2:38 AM CDTTSTM WND DMGIndependence, MOPOWERLINES DOWN IN AREAS OF INDEPENDENCE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1999 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WUUS53 KEAX 200702
SVREAX
KSC091-209-MOC037-047-095-101-107-165-177-200745-
/O.NEW.KEAX.SV.W.0337.110820T0702Z-110820T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
202 AM CDT SAT AUG 20 2011

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  WYANDOTTE COUNTY IN NORTHEAST KANSAS...
  NORTHERN CASS COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHERN CLAY COUNTY IN WEST CENTRAL MISSOURI...
  JACKSON COUNTY IN WEST CENTRAL MISSOURI...
  NORTHWESTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHWESTERN LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHEASTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHWESTERN RAY COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 245 AM CDT

* AT 155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE 
  WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A 
  LINE EXTENDING FROM FERRELVIEW TO PARKVILLE TO MERRIAM TO 
  GARDNER...AND MOVING SOUTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MISSION HILLS...LEAWOOD...KANSAS CITY...NORTH KANSAS CITY...
  GLADSTONE...CLAYCOMO...GRANDVIEW...SUGAR CREEK...RAYTOWN...
  LIBERTY...INDEPENDENCE...BELTON...COURTNEY...LEE'S SUMMIT...
  RAYMORE...GREENWOOD...BLUE SPRINGS...PECULIAR...LAKE LOTAWANA AND
  PLEASANT HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3898 9495 3900 9492 3900 9491 3898 9492
      3899 9491 3904 9491 3920 9479 3920 9478
      3939 9476 3925 9406 3907 9407 3882 9406
      3862 9422 3890 9502
TIME...MOT...LOC 0701Z 300DEG 43KT 3932 9460 3916 9459
          3900 9462 3882 9483
WIND...HAIL 70MPH <.75IN

$$

MJ
2 follow-up statements
013 
WWUS53 KEAX 200716
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
216 AM CDT SAT AUG 20 2011

KSC091-209-MOC037-047-095-101-107-165-177-200745-
/O.CON.KEAX.SV.W.0337.000000T0000Z-110820T0745Z/
JOHNSON KS-WYANDOTTE KS-CASS MO-CLAY MO-JACKSON MO-JOHNSON MO-
LAFAYETTE MO-PLATTE MO-RAY MO-
216 AM CDT SAT AUG 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JOHNSON COUNTY
IN EAST CENTRAL KANSAS...AND WYANDOTTE COUNTY IN NORTHEAST KANSAS...
AND SOUTHWESTERN RAY...SOUTHEASTERN PLATTE...SOUTHWESTERN
LAFAYETTE...NORTHWESTERN JOHNSON...JACKSON...SOUTHERN CLAY AND
NORTHERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 245 AM CDT...

AT 211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS 
FROM 70 TO 80 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM 6 MILES SOUTHEAST OF SMITHVILLE TO SUGAR CREEK TO GRANDVIEW TO 
7 MILES EAST OF SPRING HILL...MOVING SOUTHEAST AT 50 MPH. PENNY SIZE 
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  BELTON...COURTNEY...LEE'S SUMMIT...RAYMORE...GREENWOOD...BLUE
  SPRINGS...PECULIAR...LAKE LOTAWANA...PLEASANT HILL...GRAIN
  VALLEY...BUCKNER...OAK GROVE...LAKE TAPAWINGO...LAKE WINNEBAGO...
  MISSOURI CITY...SIBLEY...LONE JACK...ORRICK...LEVASY AND EAST
  LYNNE.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 31.
  I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 22.
  I-35 IN KANSAS BETWEEN MILE MARKERS 214 AND 235.
  I-635 BETWEEN MILE MARKERS 0 AND 12.
  I-435 LOOP FROM MILE MARKERS 0 TO 83.
  I-29 BETWEEN MILE MARKERS 0 AND 17.
  I-470 BETWEEN MILE MARKERS 0 AND 16.

AT 206 AM...LOCAL EMERGENCY MANAGEMENT REPORTED STRAIGHT LINE WIND 
DAMAGE IN PARKVILLE.
AT 205 AM...OFFICIAL WEATHER INSTRUMENTATION MEASURED A 62 MPH WIND
GUST IN KANSAS CITY INTL ARPT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
SOUTHERN PLATTE AND WESTERN CLAY COUNTIES. THIS IS AN EXTREMELY 
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3898 9495 3900 9492 3900 9491 3898 9492
      3899 9491 3904 9491 3920 9479 3920 9478
      3939 9476 3925 9406 3907 9407 3882 9406
      3862 9422 3890 9502
TIME...MOT...LOC 0715Z 300DEG 43KT 3931 9443 3907 9440
          3891 9445 3875 9465
WIND...HAIL 70MPH 0.75IN

$$

MJ
204 
WWUS53 KEAX 200738
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
238 AM CDT SAT AUG 20 2011

KSC209-MOC165-200747-
/O.CAN.KEAX.SV.W.0337.000000T0000Z-110820T0745Z/
WYANDOTTE KS-PLATTE MO-
238 AM CDT SAT AUG 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PLATTE AND
WYANDOTTE COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3883 9481 3905 9463 3905 9461 3935 9452
      3925 9406 3907 9407 3882 9406 3862 9422
TIME...MOT...LOC 0737Z 300DEG 43KT 3918 9418 3899 9414
          3880 9417 3866 9438

$$

KSC091-MOC037-047-095-101-107-177-200745-
/O.CON.KEAX.SV.W.0337.000000T0000Z-110820T0745Z/
JOHNSON KS-CASS MO-CLAY MO-JACKSON MO-JOHNSON MO-LAFAYETTE MO-RAY MO-
238 AM CDT SAT AUG 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
JOHNSON COUNTY IN EAST CENTRAL KANSAS...AND SOUTHWESTERN RAY...
SOUTHWESTERN LAFAYETTE...NORTHWESTERN JOHNSON...JACKSON...SOUTHERN
CLAY AND NORTHERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 245 AM
CDT...

AT 235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH...AND QUARTER SIZE HAIL.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM SIBLEY TO OAK GROVE TO LONE JACK
TO HARRISONVILLE...MOVING SOUTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  LEVASY...EAST LYNNE...STRASBURG...BATES CITY...FLEMING AND
  NAPOLEON.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 2 AND 31.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 1 AND 22.
  I-435 LOOP FROM MILE MARKERS 44 TO 81.
  I-470 BETWEEN MILE MARKERS 0 AND 16.

AT 206 AM...LOCAL EMERGENCY MANAGEMENT REPORTED STRAIGHT LINE WIND 
DAMAGE IN PARKVILLE.
AT 205 AM...OFFICIAL WEATHER INSTRUMENTATION MEASURED A 62 MPH WIND
GUST IN KANSAS CITY INTL ARPT.
AT 214 AM...LOCAL EMERGENCY MANAGEMENT REPORTED STRAIGHT LINE WIND
DAMAGE 4 MILES NORTH-NORTHEAST OF PARKVILLE.
AT 217 AM...OFFICIAL WEATHER INSTRUMENTATION MEASURED A 60 MPH WIND
GUST IN OLATHE.
AT 219 AM...LOCAL EMERGENCY MANAGEMENT REPORTED STRAIGHT LINE WIND
DAMAGE WEST OF WEATHERBY LAKE.
AT 221 AM...OFFICIAL WEATHER INSTRUMENTATION MEASURED A 58 MPH WIND
GUST IN KANSAS CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
A LARGE PART OF THE KANSAS CITY METRO AREA. THIS IS AN EXTREMELY 
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3883 9481 3905 9463 3905 9461 3935 9452
      3925 9406 3907 9407 3882 9406 3862 9422
TIME...MOT...LOC 0737Z 300DEG 43KT 3918 9418 3899 9414
          3880 9417 3866 9438
WIND...HAIL 70MPH 1.00IN

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:27 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 20, 12:27 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1227 AM CDT SAT AUG 20 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

HAVE ISSUED A FLASH FLOOD WATCH THROUGH MID SATURDAY MORNING FOR
NW/WEST CENTRAL MO AND ADJACENT EASTERN KS. DUE TO THE WIDESPREAD
HEAVY RAINS LAST NIGHT MUCH OF THIS AREA IS NEARLY SATURATED WITH
ONE HOUR FLASH FLOOD GUIDANCE VALUES THREE QUARTERS OF AN INCH OR
LESS. A LARGE AND EXPANDING MCS OVER NORTHERN AND CENTRAL KS IS
EXPECTED TO MERGE WITH THE CONVECTION OVER NORTHWEST MO OVERNIGHT.
PROGS ARE FORECASTING THE LOW LEVEL JET TO VEER AND FEED MOISTURE
INTO THE BACKSIDE OF THE MCS BY THE TIME IT REACHES THE CWA. THIS
WOULD PROMOTE REPEAT CONVECTION AND ENHANCE THE THREAT OF HEAVY
RAINS. ONE HALF TO ONE INCH OF RAIN IS LIKELY WITH LOCALIZED AMOUNTS
UP TO 2 INCHES POSSIBLE WITHIN THE FLASH FLOOD WATCH.

MJ

&&

.PREV DISCUSSION...

SUBTROPICAL MOISTURE FEED CONTINUES TO STREAM FROM THE DESERT
SOUTHWEST INTO THE CENTRAL PLAINS THIS AFTERNOON. FURTHER EAST
ACROSS FAR EASTERN KANSAS AND NORTHWEST MISSOURI...SFC RIDGING
COUPLED WITH LARGE SCALE SUBSIDENCE HAS RESULTED IN MOSTLY SUNNY
SKIES ACROSS THE AREA THIS AFTERNOON. HOWEVER...THIS MAY BE SHORT
LIVED AS ATTENTION TURNS TO THE CENTRAL PLAINS TONIGHT. A STALLED
FRONTAL BOUNDARY EXTENDING FROM PORTIONS OF CENTRAL MISSOURI WESTWARD
TO EASTERN COLORADO WILL SERVE AS A FOCUS FOR THUNDERSTORM INITIATION
LATER THIS AFTERNOON AND EVENING ACROSS WESTERN KANSAS. THIS ACTIVITY
SHOULD INCREASE IN COVERAGE TONIGHT AS THE NOCTURNAL LLJ STRENGTHENS
ACROSS CENTRAL KANSAS. GIVEN THE EXPECTED STEERING FLOW AND PROGGED
CORFIDI VECTORS...EXPECT A THUNDERSTORM COMPLEX TO PROPAGATE EASTWARD
INTO EASTERN KANSAS/WESTERN MISSOURI LATE TONIGHT INTO THE EARLY
MORNING HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...SUFFICIENT INSTABILITY AND SHEAR MAY BE PRESENT FOR
A STRONG WIND GUST THREAT.

A WEAKENING THUNDERSTORM COMPLEX SHOULD PERSIST THROUGH THE MORNING
HOURS ACROSS PORTIONS OF NORTHERN INTO CENTRAL MISSOURI. DURING THE
DAY SATURDAY...SECONDARY VORT MAX ROTATING AROUND THE PARENT
NEGATIVE HEIGHT ANOMALY ACROSS HUDSON BAY WILL SEND A COLD FRONT
SOUTHWARD INTO THE FORECAST AREA. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY SATURDAY ALONG AND
AHEAD OF THE FRONTAL BOUNDARY. SHOULD SUFFICIENT DESTABILIZATION
TAKE PLACE...ADEQUATE VERTICAL WIND SHEAR SHOULD BE IN PLACE FOR
ORGANIZED STORM MODES AND ASSOCIATED SEVERE WEATHER THREATS DURING
THE AFTERNOON HOURS...MAINLY LARGE HAIL AND DAMAGING WINDS.

GIVEN THE RECENT HEAVY RAINFALL EXPERIENCED OVERNIGHT...ADDITIONAL
RAINFALL WILL LEAD TO POTENTIAL FLASH FLOODING ISSUES...ESPECIALLY
GIVEN PW VALUES AT OR ABOVE 2 INCHES THROUGH SATURDAY. THUNDERSTORM
ACTIVITY SHOULD EXIT THE AREA BY SATURDAY NIGHT WITH DRIER WEATHER
EXPECTED FOR SUNDAY.

DEROCHE

MEDIUM RANGE (MONDAY THROUGH FRIDAY)...

NORTHWEST FLOW CONTINUES TO USHER IN SHORTWAVES EARLY IN THE COMING
WORK WEEK. HIGHLY AMPLIFIED UPPER LOW OVER HUDSON BAY AND RIDGE OVER
WESTERN US WILL DOMINATE THE PATTERN THROUGH THE WEEK. WEAKENING
FLOW ALOFT BY MID TO LATE WEEK WILL LEAD TO DRIER CONDITIONS AS THE
SHORTWAVES RIDE FURTHER NORTH. THE ECMWF POSITIONING OF THE UPPER
RIDGE SEEMS TOO FAR EAST SO BELIEVE THE GFS SOLUTION BY THURSDAY IS
MORE REALISTIC. THIS COULD MEAN TEMPERATURES COOL DOWN BY END OF THE
WEEK BUT A LITTLE EARLY TO TELL IF RIDGE AXIS WILL STAY WEST AS
ADVERTISED BY THE GFS. ADOLPHSON

&&

.AVIATION...

FOR 06Z TAFS...FOCUS IS ON THE SHOWER AND THUNDERSTORM ACTIVITY THAT
IS IMPACTING THE TAF SITES AND WILL PERSIST THROUGH THE OVERNIGHT
HOURS AND POSSIBLY INTO MID SATURDAY MORNING. MODELS CONTINUE TO
STRUGGLE IN GETTING A HANDLE ON THIS SYSTEM...SO CONFIDENCE WITH
REGARDS TO THE TIMING OF PRECIPITATION THROUGH THE PERIOD IS FAIRLY
LOW. BEST THUNDERSTORM ACTIVITY WILL BE DURING THE EARLY OVERNIGHT
HOURS AS THE LINE THAT ORIGINATED IN SOUTHEAST NEBRASKA CONTINUES TO
TRACK SOUTHWARD ACROSS THE TAF SITES AND THE ACTIVITY THAT DEVELOPED
OVER CENTRAL KANSAS CONTINUES TO PROGRESS EASTWARD TOWARD THE KS/MO
BORDER. SOME OF THESE THUNDERSTORMS COULD BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS. ONCE THE LINE OF THUNDERSTORMS OVER EASTERN
KANSAS MOVES PAST THE TAF SITES...SHOWERS WILL PERSIST WITH ISOLATED
THUNDERSTORM ACTIVITY. COULD SEE A BREAK IN THE PRECIPITATION BY
LATE MORNING/EARLY AFTERNOON BUT CANNOT RULE OUT THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS TO REDEVELOP DURING THE AFTERNOON/EARLY
EVENING HOURS. DUE TO THE UNCERTAINTY OF AFTERNOON PRECIP
CHANCES...HAVE KEPT THE PROB30 MENTION. WILL CONTINUE TO FINE-TUNE
WITH FUTURE UPDATES.

ACH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR MOZ001>005-
     011>014-020>022-028>030-037-038.

KS...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR KSZ025-
     102>105.

&&
Hazardous weather outlook, Aug 19, 7:02 PM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
702 PM CDT FRI AUG 19 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
702 PM CDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT INTO EARLY SATURDAY MORNING
AS A THUNDERSTORM COMPLEX MOVES OUT OF NORTHERN AND CENTRAL KANSAS.
THE SEVERE THREAT LOOKS TO BE MINIMAL AT THIS TIME...BUT IT APPEARS
THAT THE STORMS MAY BE ABLE TO PRODUCE SMALL HAIL AND GUSTY WINDS
WITH LOCALLY HEAVY RAIN. AREAS THAT HAVE THE GREATEST POTENTIAL TO
RECEIVE STORMS ARE ALONG AND NORTH OF A LINE FROM CLINTON TO PRINCETON.
LOCALLY HEAVY RAIN WITH THESE STORMS COULD RESULT IN MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL LIKELY BE ONGOING SATURDAY MORNING ACROSS
PORTIONS OF THE OUTLOOK AREA. THIS ACTIVITY IS NOT EXPECTED TO BE
SEVERE. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON HOURS WITH AN ISOLATED STORM OR TWO POSSIBLY BECOMING
SEVERE. DAMAGING WINDS AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH THE
STRONGER STORMS. IN ADDITION...MINOR FLOODING WILL BE POSSIBLE...
ESPECIALLY FOR AREAS THAT RECEIVED HEAVY RAIN FROM THURSDAY AND
FRIDAY NIGHTS STORMS.

PERIODS OF SCATTERED THUNDERSTORMS ARE POSSIBLE FROM MONDAY THROUGH
WEDNESDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER REMAINS
LOW...HOWEVER SOME STORMS COULD PRODUCE BRIEF GUSTY WINDS AND SMALL
HAIL ALONG WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. ANY REPORTS OF HEAVY
RAINFALL WOULD BE APPRECIATED.

MJ

In the hours before

Local storm report, Aug 20, 12:43 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 AM CDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     HAIL             LEAVENWORTH             39.32N 94.92W
08/20/2011  E4.50 INCH       LEAVENWORTH        KS   TRAINED SPOTTER

            IN FORT LEAVENWORTH. CAR WINDOWS BROKEN OUT.

&&

ACH
Local storm report, Aug 20, 1:04 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 AM CDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     LEAVENWORTH             39.32N 94.92W
08/20/2011                   LEAVENWORTH        KS   EMERGENCY MNGR

            SEVERAL POWERLINES DOWN IN CITY. LARGE POWER OUTAGE
            ACROSS THE CITY.

&&

ACH
Local storm report, Aug 20, 1:14 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
114 AM CDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND GST     KANSAS CITY INTL ARPT   39.30N 94.72W
08/20/2011  E61.00 MPH       PLATTE             MO   ASOS

            KMCI ASOS MEASURED A 61 MPH GUST

&&

DPH
Local storm report, Aug 20, 1:15 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
115 AM CDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     N LEAVENWORTH           39.32N 94.92W
08/20/2011                   LEAVENWORTH        KS   EMERGENCY MNGR

            900 BLOCK OF 12TH ST LARGE TREE OVER ROAD. SEVERAL
            REPORTS OF TREES AND POWERLINES DOWN ACROSS THE CITY.

&&

ACH
Local storm report, Aug 20, 1:31 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
131 AM CDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND DMG     N LEAVENWORTH           39.32N 94.92W
08/20/2011                   LEAVENWORTH        KS   TRAINED SPOTTER

            POWER OUT IN MUCH OF NORTH HALF OF LEAVENWORTH CITY. ROOF
            TO SOMETHING BLOWN OFF AND LANDED ON HWY 73. TREES DOWN
            BLOCKING 73 AND 92 HWYS.

&&

ACH
Special weather statement, Aug 20, 1:52 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 AM CDT SAT AUG 20 2011

KSZ103>105-MOZ028>030-037-043-200730-
CASS MO-CLAY MO-JACKSON MO-JOHNSON KS-LEAVENWORTH KS-PLATTE MO-RAY
MO-WYANDOTTE KS-
152 AM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY IN EAST CENTRAL
KANSAS...AND WYANDOTTE AND SOUTHEASTERN LEAVENWORTH COUNTIES IN
NORTHEAST KANSAS...AND SOUTHWESTERN RAY...SOUTHEASTERN PLATTE...
JACKSON...CLAY AND NORTHWESTERN CASS COUNTIES IN WEST CENTRAL
MISSOURI UNTIL 230 AM CDT...

AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CAMDEN POINT TO
WEATHERBY LAKE TO EDWARDSVILLE TO DE SOTO...AND MOVING EAST AT 45
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WEATHERBY LAKE...PARKVILLE...MERRIAM...MISSION...LENEXA...
  WESTWOOD...KANSAS CITY KANSAS...FAIRWAY...OLATHE...RIVERSIDE...
  OVERLAND PARK...SMITHVILLE...MISSION HILLS...PRAIRIE VILLAGE...
  KANSAS CITY...GLADSTONE...NORTH KANSAS CITY...LEAWOOD...CLAYCOMO
  AND RAYTOWN.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 25.
  I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 27.
  I-35 IN KANSAS BETWEEN MILE MARKERS 214 AND 235.
  I-635 BETWEEN MILE MARKERS 0 AND 12.
  I-435 LOOP FROM MILE MARKERS 0 TO 83.
  I-29 BETWEEN MILE MARKERS 0 AND 24.
  I-470 BETWEEN MILE MARKERS 0 AND 16.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3910 9490 3924 9489 3945 9485 3936 9416
      3907 9416 3894 9420 3865 9425 3890 9506
      3895 9506
TIME...MOT...LOC 0652Z 284DEG 38KT 3941 9472 3921 9474
          3907 9475 3892 9493

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:35 PM CDTFlash Flood WatchEAXAndrew, Atchison, Buchanan, Caldwell, Clay, Clinton and 11 more9 hr
Aug 19, 11:34 PM CDTSevere Thunderstorm WarningEAXPlatte41 min
Aug 20, 12:13 AM CDTSevere Thunderstorm WarningEAXPlatte47 min
Aug 20, 12:45 AM CDTSevere Thunderstorm WarningEAXClay, Platte45 min
Aug 20, 1:16 AM CDTSevere Thunderstorm WarningEAXBuchanan, Platte29 min
Aug 20, 1:21 AM CDTSevere Thunderstorm WarningEAXClay, Clinton24 min
Aug 20, 1:31 AM CDTAreal Flood AdvisoryEAXClay, Platte5 hr
Aug 20, 1:46 AM CDTAreal Flood AdvisoryEAXJackson5 hr
Aug 20, 1:52 AM CDTSpecial Weather StatementEAXClay, Jackson, Platte38 min
Aug 20, 2:27 AM CDTSevere Thunderstorm WarningEAXCass, Clay, Jackson, Johnson, Lafayette, Ray48 min
Aug 20, 3:04 AM CDTSevere Thunderstorm WarningEAXCass, Henry, Jackson, Johnson, Lafayette, Pettis and 2 more41 min
Aug 20, 3:33 AM CDTSpecial Weather StatementEAXHenry, Johnson, Lafayette, Pettis57 min
Aug 20, 4:20 AM CDTSpecial Weather StatementEAXCooper40 min
Aug 19, 10:59 PM CDTSpecial Weather StatementEAXAtchison46 min
Aug 19, 11:04 PM CDTSevere Thunderstorm WarningEAXAtchison41 min
Aug 20, 1:25 AM CDTAreal Flood AdvisoryEAXAtchison, Leavenworth5 hr
Aug 20, 5:21 AM CDTRiver Flood WarningEAXAtchison, Leavenworth52 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.